Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 128, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 10:59 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2018, 10:59 AM MST (17:59 UTC)
- Expired
- Aug 25, 2018, 2:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 107 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930
WGUS55 KFGZ 251759
FFWFGZ
AZC005-252100-
/O.NEW.KFGZ.FF.W.0128.180825T1759Z-180825T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1059 AM MST SAT AUG 25 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 200 PM MST
* At 1055 AM MST, National Weather Flagstaff Doppler radar indicated
thunderstorms producing heavy rain across the western portions of
Wupatki National Monument. Up to two inches of rain have already
fallen near Deadman Wash. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Sunset Crater Volcano National Monument, Wupatki National Monument
and Wupatki Visitors Center.
This includes the following streams and drainages...Taah Iiti Wash...
Hulls Wash...Stone House Wash...Jackrabbit Wash...Citadel Wash...
Kanaa Wash...Ball Court Wash...Doney Mountain Wash...Kish Zhini
Wash...Little Colorado River and Deadman Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3564 11131 3545 11131 3536 11148 3539 11157
3555 11153 3563 11143
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:41 AM MST, 18 minutes earlier.
Area forecast discussion, Aug 25, 10:41 AM MST, 18 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1041 AM MST Sat Aug 25 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of numerous showers and thunderstorms today, with scattered storms continuing Sunday. Drier air moving into the region will lead to a significant downturn in shower and thunderstorm activity through much of next week with most areas remaining dry. && .UPDATE...A mesoscale circulation centered east of Payson this morning is bringing an area of rain and thunderstorms to northern Gila, SE Coconino and southern Navajo counties this morning. Copious moisture is leading to some localized pockets of heavy rainfall, with a spotter report of 1.00" of rain in 15 minutes at Forest Lakes. The circulation is moving slowly toward the northwest. Elsewhere, instability is increasing with daytime heating. Storms are already developing near the San Francisco Peaks, just east of Prescott, and over the northeast AZ mountains. This morning's sounding at Bellemont showed little change in the air mass over the area, with perhaps a bit more instability due to cooler mid levels - in other words, look for another active day of storms. Main threat will be locally heavy rainfall and flash flooding, though gusty wind and hail are also likely with the stronger storms. Forecasts updated to increase storm chances today. Also raised Sunday afternoon's rain chances after getting a look at new model runs this morning. Updates sent. && .PREV DISCUSSION /452 AM MST/...A meso-scale circulation over east central Arizona is triggering showers and thunderstorms over southern Apache, southern Navajo, and northern Gila Counties this morning. Meso scale model shows this area of storms continuing and expanding northwestward through the day. Expect an active day across much of northern Arizona today. A trough of low pressure moving into the Pacific Northwest has gradually pushed monsoon moisture over the southern Great Basin eastward over the last two days. The boundary of 0.5 inch PW air has now moved into far southeastern Nevada this morning. This drier air will continue to push southeastward over the next several days and will result in a significant downturn in shower and thunderstorm activity Sunday through much of next week. Some isolated storms are possible in the White Mountains with dry conditions expected elsewhere through at least Thursday. A cut off low may form off the southern coast of California while a high center develops over the Southeastern States late next week. this would bring a return of deep moisture over Arizona. However, confidence is low that this pattern would develop. && .AVIATION...For the 18Z package...An area of steady shra/+shra and embedded tsra from KPAN-KSOW will persist through 18Z-19Z and will then slowly dissipate. Localized MVFR conditions exist in this region. Otherwise, expect sct-nmrs shra/tsra and isold +tsra to develop aft 18Z-19Z in other areas, but especially along and SW of a line from KFLG-KINW-KRQE. Brief MVFR/IFR in the heavier showers, Winds generally light. Conditions becmg VFR aft 01Z-02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place today, with scattered to numerous thunderstorms developing. Greatest coverage is expected along over Yavapai county, northern Gila county, southern Coconino county and southern Navajo and Apache counties. Drier air moving into the region will slowly reduce thunderstorm chances on Sunday. Monday through Wednesday...A drier airmass will bring mostly sunny skies to the district, with afternoon fair weather cumulus, mainly over higher terrain. Temperatures will be near normal for late August. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/MAS AVIATION...Peterson FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:20 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 24, 7:00 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 25, 2:58 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 11:39 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 25, 1:38 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 25, 2:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 25, 2:40 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 2:44 PM MST | Flash Flood Warning | FGZ | Yavapai | 14 hr |
| Aug 25, 3:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.